Skip to Content

Leg cramps and steroid injections. Is there a connection?

Had steroid injections in both knees and both hips. Four weeks later steroid injection in one shoulder. I'm a steroid machine! Shortly after, began interruptions 2-3 times nightly with painful leg cramps. Cramps sometimes occur in day along with hand cramps. I do stay hydrated and take high doses of magnesium (per my internist instructions) and calcium and eat 2 or 3 bananas a week.

Medically reviewed by Drugs.com. Last updated on Dec 7, 2020.

Official Answer

by Drugs.com

Muscle pain and tenderness has been reported with steroid use but it is not common. If you are concerned talk with your doctor.

Generally because the site of injection is specific steroid injections are usually well tolerated and side effects are minimal especially when compared with oral steroids.

In rare instances, the following side effects might occur:
Infection
Allergic reactions
Bleeding into the joint
Rupture of a tendon
Skin discoloration
Weakening of bone, ligaments, and tendons (from frequent, repeated injections into the same area)

Not everyone will develop side effects and side effects vary from person to person. If steroid injections are infrequent (less than every three to four months), it is possible that none of the listed side effects will occur.


Steroid injections are injected into joints, bursa or around tendons to relieve pain and inflammation from inflammatory diseases such as rheumatoid arthritis, gout and osteoarthritis.
They are very effective at providing symptomatic relief of pain and improvement of joint function but they will not cure the cause.

For more information visit: https://www.drugs.com/sfx/solu-medrol-side-effects.html

Related Medical Questions

Related Support Groups

  • Pain (1836 questions, 11289 members)